Alert archive / Minnesota / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Duluth, MN

September 26, 20085 counties in Minnesota

NWS Duluth, MN issued this flash flood warning at Sep 26, 2008, 7:02 PM CDT for 5 counties in Minnesota. It was in force for 108 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2008, 7:02 PM CDT (00:02 UTC)
Expired
Sep 26, 2008, 8:50 PM CDT
In force
108 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 7:18 PM CDTHEAVY RAIN 1.732 Se Cohasset, MNPONDING OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 270002
FFWDLH
MNC001-021-035-061-137-270200-
/O.NEW.KDLH.FF.W.0002.080927T0002Z-080927T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
702 PM CDT FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
  CENTRAL CASS COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHEASTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...
  THIS INCLUDES THE CITY OF GRAND RAPIDS...
  SOUTHWESTERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...
  THIS INCLUDES THE CITY OF HIBBING...

* UNTIL 900 PM CDT

* AT 656 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOIVOLA...
  TACONITE...SILICA...PENGILLY...NASHWAUK...MARBLE...LITTLE SWAN...
  LEETONIA...LA PRAIRIE...KELLY LAKE...KEEWATIN...GUNN...DAYS HIGH
  LANDING...COLERAINE...COHASSET...CALUMET...BOY RIVER...BOVEY AND
  BLACKBERRY

EXCESSIVE RUNOFF FROM VERY HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 
SPOTTERS REPORTED WATER OVER PORTIONS OF HIGHWAY 169 2 MILES SOUTH 
OF GRAND RAPIDS. SPOTTERS ALSO REPORT SOME MINOR FLOODING IN 
COHASSET...AND WATER OVER A STREET IN BOVEY NEAR THE MIDDLE SCHOOL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

LAT...LON 4712 9465 4746 9287 4711 9275 4683 9306
      4673 9467

$$

MELDE
2 follow-up statements
000 
WGUS73 KDLH 270046
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
746 PM CDT FRI SEP 26 2008

MNC001-021-035-061-137-270200-
/O.CON.KDLH.FF.W.0002.000000T0000Z-080927T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROW WING MN-AITKIN MN-ST. LOUIS MN-CASS MN-ITASCA MN-
746 PM CDT FRI SEP 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN ITASCA...CENTRAL CASS...SOUTHWESTERN ST. LOUIS...
NORTHERN AITKIN AND NORTHERN CROW WING COUNTIES...

AT 738 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
PRODUCING FLASH FLOODING IN SPOTS OVER THE WARNED AREA. THE HEAVIEST 
RAIN WAS OCCURRING OVER FAR SOUTHERN ITASCA AND NORTHERN AITKIN 
COUNTIES IN THE BALL BLUFF...JACOBSON...HILL CITY...SWATARA...AND 
SWAN RIVER AREAS. THERE WERE ALSO THUNDERSTORMS PRODUCING HEAVY RAIN 
IN THE WABEDO AND PONTORIA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WHIPHOLT...WAWINA...WARBA...WALKER...TOIVOLA...TOBIQUE...TACONITE...
...PENGILLY...NASHWAUK...MARBLE...LITTLE SWAN...LEETONIA...LA 
PRAIRIE...KEEWATIN...HIBBING...GRAND 
RAPIDS...GOODLAND...ELMER...COLERAINE...COHASSET...CALUMET...BOVEY 
AND BLACKBERRY. HIGHWAYS 169 SOUTH OF GRAND RAPIDS AND HIGHWAY 65 
SOUTH OF SWAN RIVER TO NEAR LIBBY WILL ALSO BE IMPACTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHEASTERN MINNESOTA.

LAT...LON 4712 9465 4746 9287 4711 9275 4683 9306
      4673 9467

$$

MELDE
000 
WGUS73 KDLH 270150
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
850 PM CDT FRI SEP 26 2008

MNC001-021-035-061-137-270155-
/O.CAN.KDLH.FF.W.0002.000000T0000Z-080927T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROW WING MN-AITKIN MN-ST. LOUIS MN-CASS MN-ITASCA MN-
850 PM CDT FRI SEP 26 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
ITASCA...CENTRAL CASS...SOUTHWESTERN ST. LOUIS...NORTHERN AITKIN AND
NORTHERN CROW WING COUNTIES...

NO SIGNIFICANT FLOODING HAS BEEN REPORTED...AND THE STORMS CONTINUE 
TO WEAKEN. THERE COULD STILL BE SOME ELEVATED RIVERS...AND PONDING 
OF WATER ON SOME ROADS.

LAT...LON 4712 9465 4746 9287 4711 9275 4683 9306
      4673 9467

$$

MELDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 5:52 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 26, 5:52 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
552 PM CDT FRI SEP 26 2008

.MESOSCALE UPDATE...CONCERNING HEAVY RAINFALL AND POTENTIAL FOR
FLASH FLOODING ACROSS CASS/ITASCA/ST LOUIS COUNTIES...

THUNDERSTORMS HAVE RAPIDLY INCREASED IN COVERAGE/INTENSITY AS
EXPECTED OVER THE PAST HOUR...WITH A FOCUS ALONG AND JUST NORTH OF
NEARLY STATIONARY COLD FROM LOCATED FROM BACKUS... TO HILL CITY...
TO COTTON IN THE AREA OF INTENSE FRONTOGENESIS MESOSCALE FORCING FOR
ASCENT JUST ON THE COOL SIDE OF THE BOUNDARY IN THE SURFACE-4000 FT
AGL LAYER.

WITH THE LOW LEVEL JET POINTED RIGHT INTO THIS AREA..INTENSE LOW
LEVEL FGEN WILL PERSIST FOR AT LEAST 2-3 MORE HOURS UNTIL CONVECTIVE
COLD POOL EVENTUALLY FORCES DEVELOPMENT OF NEW UPDRAFTS FARTHER
SOUTH AND EAST.

THROUGH 8 PM... PERIODS OF INTENSE RAINFALL RATES OF 1-2 INCHES PER
HOUR WILL PERSIST..AND THE FLASH FLOOD POTENTIAL IS RAPIDLY
INCREASING IN THE CORRIDOR FROM PINE RIVER TO WALKER..EAST TO GRAND
RAPIDS... AND HIGHWAY 53 BETWEEN VIRGINIA AND DULUTH. WE JUST
UPDATED TO ISSUE A FLASH FLOOD WATCH FOR THIS AREA.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Sep 26, 3:40 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT FRI SEP 26 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
340 PM CDT FRI SEP 26 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BECOME INCREASINGLY POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING. ALTHOUGH A SEVERE STORM IS POSSIBLE
OVER MOST OF NORTHEAST MINNESOTA...AND FAR NORTHWEST
WISCONSIN...THE AREA WITH THE HIGHEST CHANCE FOR SEVERE STORMS
WILL BE FROM THE ARROWHEAD...IRON RANGE...SOUTHWEST TOWARD THE BRAINERD
LAKES AREA...AND AREAS EAST INTO FAR NORTHWEST WISCONSIN INCLUDING
THE TWIN PORTS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WIND
AND HEAVY RAIN.

THE SEVERE WEATHER THREAT WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTHWEST WISCONSIN
ON SATURDAY...AND OVER NORTH CENTRAL AND NORTHWEST PORTIONS OF
MINNESOTA SUNDAY AFTERNOON. THUNDERSTORMS WILL ALSO BE POSSIBLE
OVER MUCH OF THE AREA SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-272045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
336 PM CDT FRI SEP 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BECOME INCREASINGLY POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING. ALTHOUGH A SEVERE STORM IS POSSIBLE
OVER MOST OF NORTHEAST MINNESOTA...AND FAR NORTHWEST
WISCONSIN...THE AREA WITH THE HIGHEST CHANCE FOR SEVERE STORMS
WILL BE FROM THE ARROWHEAD...IRON RANGE...SOUTHWEST TOWARD THE BRAINERD
LAKES AREA...AND AREAS EAST INTO FAR NORTHWEST WISCONSIN INCLUDING
THE TWIN PORTS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WIND
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE SOUTH SHORE
ON SATURDAY...AND AGAIN OVER MUCH OF THE AREA SUNDAY NIGHT INTO
MONDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Sep 26, 5:56 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
556 PM CDT FRI SEP 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 W SILICA              47.27N 93.04W
09/26/2008                   ST. LOUIS          MN   AMATEUR RADIO

            SEVERAL DEAD TREE LIMBS DOWN OVER ROADWAY.

&&

SGOHDE
Local storm report, Sep 26, 5:59 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
559 PM CDT FRI SEP 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             12 E WALKER             47.09N 94.32W
09/26/2008  E0.88 INCH       CASS               MN   LAW ENFORCEMENT

&&

MELDE
Local storm report, Sep 26, 6:02 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
602 PM CDT FRI SEP 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     11 W REMER              47.06N 94.15W
09/26/2008                   CASS               MN   TRAINED SPOTTER

            65 MPH WINDS ESTIMATED BY TRAINED SPOTTER.

&&

SGOHDE
Local storm report, Sep 26, 6:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT FRI SEP 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 NW REMER              47.10N 93.97W
09/26/2008  E0.75 INCH       CASS               MN   TRAINED SPOTTER

            LOTS OF PENNY SIZE HAIL.

&&

MELDE
Local storm report, Sep 26, 6:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
619 PM CDT FRI SEP 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             COTTON                  47.17N 92.47W
09/26/2008  E0.88 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

MELDE
Local storm report, Sep 26, 6:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
621 PM CDT FRI SEP 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BACKUS                  46.82N 94.51W
09/26/2008  E1.00 INCH       CASS               MN   TRAINED SPOTTER

&&

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:32 PM CDTSevere Thunderstorm WarningDLHSaint Louis43 min
Sep 26, 7:36 PM CDTAreal Flood AdvisoryDLHCook, Lake, Saint Louis3 hr
Sep 26, 8:09 PM CDTSpecial Marine WarningDLH96 min
Sep 26, 9:44 PM CDTSpecial Marine WarningDLH51 min

Nearby

Flash Flood Warnings in Minnesota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.